Alert archive / Hawaii / Wind Advisories in 2023

Wind Advisory 9, NWS Honolulu, HI

March 9, 2023Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 9, 2023, 3:38 AM HST for Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2023, 3:38 AM HST (13:38 UTC)
Expired
Mar 9, 2023, 3:48 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2023-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2023-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWHW70 PHFO 091338
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 AM HST Thu Mar 9 2023

...HIGH WIND WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS UNTIL 6
PM HST SUNDAY... 
...WIND ADVISORY IN EFFECT FOR THE HALEAKALA SUMMIT UNTIL 6 PM 
HST TODAY...

Dangerously strong winds will continue the higher elevations on 
the Big Island for the next several days. Winds have peaked and
will be on a very slow decline through the weekend. On the summit
of Haleakala on Maui, winds will continue to slowly decline 
today.

HIZ022-100245-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-230309T1600Z/
/O.NEW.PHFO.WI.Y.0009.230309T1338Z-230310T0400Z/
Haleakala Summit-
338 AM HST Thu Mar 9 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Southwest winds 30 to 50 mph with localized gusts to 60 
  mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ023-026-027-051>054-091445-
/O.CAN.PHFO.WI.Y.0008.000000T0000Z-230309T1600Z/
Kona-Kohala-Big Island Interior-Big Island South-
Big Island Southeast-Big Island East-Big Island North-
338 AM HST Thu Mar 9 2023

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory levels across lower elevations 
of the Big Island.

$$

HIZ028-100245-
/O.CON.PHFO.HW.W.0003.000000T0000Z-230313T0400Z/
Big Island Summits-
338 AM HST Thu Mar 9 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Southwest winds 70 to 90 mph with higher gusts today,
  then slowly declining through the weekend.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
Wroe
1 follow-up statement
989 
WWHW70 PHFO 100148
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
348 PM HST Thu Mar 9 2023

...HIGH WIND WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS UNTIL
6 PM HST SUNDAY... 

Strong winds will continue over the higher elevations on the Big 
Island for the next several days. Winds have peaked and will be on
a very slow decline through the weekend. 

HIZ022-100300-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-230310T0400Z/
Haleakala Summit-
348 PM HST Thu Mar 9 2023

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory thresholds.

$$

HIZ028-101500-
/O.CON.PHFO.HW.W.0003.000000T0000Z-230313T0400Z/
Big Island Summits-
348 PM HST Thu Mar 9 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Southwest winds 35 to 75 mph with localized gusts over 
  90 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 8, 11:53 PM HST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 8, 11:53 PM HST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1153 PM HST Wed Mar 8 2023

.UPDATE...
Winds are easing across much of the state tonight, but the Wind
Advisory has been extended through the night for the lower
elevations of the Big Island. The Wind Advisory has been dropped
for the lower elevations of Kauai, Oahu, and Maui County

&&

.SYNOPSIS...
Strong and gusty southwest to west winds will begin a gradual
decline late tonight and Thursday, as a potent surface low
currently about 575 miles north of the state pushes a front east
of the Big Island. A relatively cool and dry air mass will settle
in Thursday and Friday, though the weakening low to the north may
send a few showers over Kauai and Oahu on the decreasing
northwesterly flow. A surface ridge will move over the islands
during the weekend, leading to light winds and a few interior
showers each afternoon. South to southwest winds will return late
Sunday and early next week.

&&

.PREV DISCUSSION.../ISSUED 837 PM HST Wed Mar 8 2023/
A front over the Big Island is maintaining strong and gusty west
to southwest winds over the eastern end of the island chain this
evening, while winds are showing signs of a decline from Molokai
westward. The potent surface low driving the front and the strong
winds deepened to about 990 mb as it passed about 550 miles north
of Kauai this afternoon, which is rather close for a midlatitude
low of this strength. As a result, numerous stations to the
northeast and east of terrain reported gusts in excess of 50 mph
today, while exceptionally strong winds buffeted the high summits
on the Big Island. As the low slowly lifts away to the northeast
tonight, its front will push east of the Big Island, and the
strong and gusty winds will decline. The Wind Advisory in effect
for all lower elevations is set to expire at midnight, but we will
have to closely monitor observations as the strong winds may
linger a few hours longer on the Big Island and perhaps Maui.
Rainfall will be most active across western Big Island tonight,
where moisture from the front will likely get trapped on the
slopes, while passing showers will affect the rest of the state.

Breezy westerly winds will shift out of the northwest and decline
on Thursday as the surface low continues to drift to the
northeast. A drier air mass settling in will produce limited
showers over mainly western facing slopes and will cause dew
points to drop into the lower 50s and even upper 40s in some
areas. As a result, expect rather cool conditions with daytime
highs struggling to reach 80 degrees and overnight lows dropping
below 60 degrees at sea level in sheltered areas. The only places
that will continue to experience high winds will be the highest
elevations on the Big Island and Maui. Expect only a gradual
decline in winds on the Big Island summits, where a High Wind
Warning will remain in place well into the weekend. On the
Haleakala summit, the High Wind Warning will likely be downgraded
to a Wind Advisory for Thursday, followed by a decline in winds
Thursday night and Friday.

Winds will decline further on Friday as the subtropical ridge,
which has been pushed south of the state, lifts back over the
islands. The drier air mass will remain in place, with another
cool night due on Friday.

Light winds with a somewhat stable land and sea breeze pattern
will dominate through much of the weekend as the subtropical
ridge remains near or over the islands. The air mass will modify
and not be as cool, though dew points probably will not get much
higher than the lower 60s. Showers will remain limited and will
favor interior sections each afternoon.

Another round of south to southwest winds is due late Sunday and
early next week. The jet stream will remain displaced unusually
far southward through the week. This will produce additional low
latitude surface low pressure systems to the northwest and north
of Hawaii. Details are unclear, but expect southerly winds to
increase late Sunday and persist through the middle of next week,
when a front may reach the state. At this time, these kona winds
look to be significantly weaker than those being experienced now.

&&

.AVIATION...
The cold front currently near the Big Island will weaken as it
continues its march eastward across the remainder of state.
Widespread showers along and immediately in advance of the front
will impact mainly north and west facing slopes and coasts of the
Big Island overnight. Partly cloudy skies and scattered light
showers follow behind the front. Gusty west to southwest winds
will will taper off by midday on Thursday.

AIRMET Tango is in effect for tempo low level moderate turbulence
along northeast and east sides of all islands due to the strong
westerly winds. Conditions are expected to improve from the west
towards morning.

AIRMET Sierra is no longer in effect, but mountain obscuration
could become an issue for portions of the Big Island overnight
due to the expected frontal passage.

&&

.MARINE...
A cold front is slowing down and weakening in the vicinity of the
Big Island, but will shift east of the state this evening. Strong
post-frontal westerlies will gradually weaken overnight, becoming
moderate and northwesterly by Thursday afternoon. A Small Craft
Advisory (SCA) remains in effect for both winds and seas tonight
and has been extended through Thursday due to elevated seas for
all zones and into Friday for the northern zones. Gentle to
locally moderate WNW winds are forecast for this weekend.

Upstream buoy observations indicate a large NW (310-320) filling
into the local area. Due to the proximity of the source low just
northwest of Kauai, there are quite a mix of periods, ranging
from around 10 to 18 seconds, making for very rough and messy
conditions. This swell will peak late tonight into Thursday,
generating extra large to giant surf along north and west facing
shores of most of the smaller islands, as well as large surf for
Leeward Big Island shores. The combination of long period NW swell
and westerly wind waves will lead to overwash of some coastal
infrastructure and beach erosion into Thursday. This swell will
gradually subside late Thursday into Friday as the parent low
lifts off to the northeast. A moderate, medium-period NNW (330-340)
swell will build in its wake, bringing small to moderate surf to
exposed shores through the weekend.

Minimal trade wind swell is expected this week, though there is some
potential for localized wave wrap along east facing shores exposed
to the large northwest swell late today into Friday. Wind waves
will dominate the signal over south-facing shores at least through
Thursday morning. South swell remains tiny through the period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight tonight for lower elevations of the
Big Island.

High Surf Warning until 6 PM HST Thursday for north and west
facing shores of Niihau, Kauai, Oahu, and Molokai and for north
facing shores of Maui.

High Wind Warning until 6 AM HST Thursday for Haleakala Summit.

High Surf Warning from 6 PM this evening to 6 PM HST Thursday
for west facing shores of the Big Island.

High Wind Warning until 6 PM HST Sunday for Big Island Summits.

Small Craft Advisory until 6 AM HST Thursday for all Hawaiian
waters.

&&

UPDATE...Wroe
DISCUSSION...Wroe
AVIATION...Bedal
MARINE...TS

In the hours before

Local storm report, Mar 8, 9:55 PM HST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
955 PM HST WED MAR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG 10 SW NAALEHU           18.97N 155.68W
03/08/2023                   HAWAII             HI   COUNTY OFFICIAL

            FALLEN TREE AND UTILITY POLE ON SOUTH POINT ROAD.

0415 PM     NON-TSTM WND DMG HONOKAA                 20.08N 155.47W
03/08/2023                   HAWAII             HI   COUNTY OFFICIAL

            TREE FALLEN ON HWY 240 AND ABOUT 2100 PROPLE LOST POWER.

0545 PM     NON-TSTM WND DMG PAHALA                  19.20N 155.48W
03/08/2023                   HAWAII             HI   COUNTY OFFICIAL

            UTILITY POLE CRACKED AND LEANING OVER HWY 11 NEAR MILE
            MARKER 51 NEAR PAHALA.

0600 PM     NON-TSTM WND DMG WOOD VALLEY             19.27N 155.47W
03/08/2023                   HAWAII             HI   COUNTY OFFICIAL

            TREE AND UTILITY LINES FALLEN ON WOOD VALLEY ROAD.

&&

DEREK.WROE

Nearby

Wind Advisories in Hawaii, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.